You notice a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s peculiar. So now you’re wondering what the cause may be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache yesterday.
Might the aspirin be the trigger?
And that prospect gets your mind working because perhaps it is the aspirin. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Is one of those medicines aspirin? And if so, should you stop taking it?
What’s The Link Between Tinnitus And Medications?
The enduring rumor has connected tinnitus symptoms with numerous medicines. But what is the truth behind these rumors?
It’s commonly believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The truth is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of theories:
- The condition of tinnitus is fairly common. More than 20 million people cope with chronic tinnitus. When that many people cope with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Enough individuals will begin using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- Beginning a new medicine can be stressful. Or more often, it’s the root condition that you’re using the medication to manage that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being caused by the medicine. The whole experience is stressful enough to cause this sort of confusion.
- Many medicines can impact your blood pressure, which also can affect tinnitus.
Which Medications Can Cause Tinnitus?
There is a scientifically established connection between tinnitus and a few medications.
The Link Between Powerful Antibiotics And Tinnitus
There are a few antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are normally only used in extreme situations and are known as aminoglycosides. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to cause tinnitus-like symptoms, but usually at substantially higher doses than you may typically encounter.
Ringing in The Ears Can be Produced by Taking Aspirin
It is feasible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus happens at really high dosages of aspirin. Tinnitus symptoms normally won’t be produced by normal headache dosages. The good news is, in most circumstances, when you stop taking the huge dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
There are some other medications that may be capable of causing tinnitus. And the interaction between some mixtures of medications can also create symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you may have with your doctor or pharmacist.
That being said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.